It is not uncommon for patients who receive drug-eluting stents (DES) to discontinue dual-antiplatelet therapy (DAPT), usually temporarily, and discontinuation did not significantly increase the risk of major cardiac events one-year post-implantation, according to a study published in the Oct. 9 issue of the Journal of the American College of Cardiology.
Lead author Ignacio Ferreira-González, MD, PhD, of University Hospital Vall d'Hebron, in Barcelona, Spain, and colleagues analyzed data from the ACDC (Adherence to Treatment of Coronary Patients After a Catheterization With DES Implantation) trial to assess risk associated with antiplatelet therapy discontinuation (ATD), particularly temporary ATD, on cardiac mortality or acute coronary syndrome.
The cohort included 1,985 patients who received at least one DES at one of 29 medical centers in Spain between Jan. 28, 2008 and April 28, 2008.
Patients received follow-up calls from trained investigators at the three-, six-, nine- and 12-month markers. Investigators used a standard questionnaire to determine:
- Patient's vital status;
- Current medications;
- Medications temporarily or permanently interrupted since the last follow-up call;
- Reason for, and duration of, any discontinuation of any medication; and
- Hospital readmissions, if any.
If a patient had been readmitted to the hospital, the investigators reviewed the clinical record to determine the reason for readmission and the status of the patient's medications during admission and after discharge.
If a patient had died since the previous follow-up call, a close relative was interviewed. In cases where patients died during the follow-up period, researchers performed a simulation analysis "to quantify the impact of a potential information bias."
The authors found that among the 1,965 patients available for follow-up (20 patients died during admission for stent placement), 5.4 percent of patients had a major cardiac event during the first year post-placement, but only seven of those patients reported ATD.
Among the population reporting no events and the population who had been censored before the end of the follow-up period, 10.6 percent had ATD, most temporarily. The median duration of the discontinuation was seven days. One patient reported ATD within the first month post-placement; the majority of patients experienced temporary ATD six months or more after placement.
"Our study suggests that the risk associated with temporary ATD may not be so devastating as implied in previous reports,” the authors wrote. “This information can be helpful in situations with conflicting risks, such as the unexpected need for major noncardiac surgery in patients with DES, but needs further confirmation because stent thrombosis, even if rare, can have devastating consequences."
They acknowledged their study's limitations: 17.4 percent of the original cohort of 1,965 patients was not followed up. Among this group, 23 died, and the patients' medication compliance was not determinable. In addition, 105 patients were lost to follow-up at some period before the study was completed. Finally, the authors suggested the possibility of recall bias, as the patients were repeatedly contacted by telephone during the course of the study.
In an accompanying editorial, Bernhard Witzenbichler, MD, of Charité-Campus Benjamin Franklin in Berlin, Germany, lauded the investigators for "their thorough assessment of ATD, as most trials and registries simply collect data of patients being 'on' or 'off' DAPT, ignoring the dynamic nature of drug intake."
But Witzenbichler noted that in this study the median duration of ATD was only seven days, yet other studies have shown that the mean interval between ATD and stent thrombosis was 13.5 days when ATD occurred in the first six months. Also, most of the patients in this study who experienced ATD were compliant for the first six months post-placement, and risk is known to be highest during that period. In addition, the limited power of the study and the possibility of misclassification of the ADT status of the patients who died, merited caution.
"For these reasons, the data can only suggest that a brief interruption of DAPT does not have a large impact on ischemic risk,” he wrote. “For more information on different modes of nonadherence to DAPT, subsequent outcomes, and their relation to nonadherence, we will have to await the results of the PARIS (Patterns of Non-Adherence to Dual Anti-Platelet